Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 5, 2024, 5:54 PM EDT for Bedford County, Botetourt County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2024, 5:54 PM EDT (21:54 UTC)
- Expired
- Jun 5, 2024, 6:33 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Botetourt County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:53 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 5, 2:53 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 253 PM EDT Wed Jun 5 2024 .SYNOPSIS... A warm and moist airmass will remain over the area through Thursday promoting showers and thunderstorms. A cold front will move through the region Thursday night introducing drier and cooler weather to start the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 230 PM EDT Wednesday... Key Messages: 1) Warm humid conditions will persist through Thursday before turning cooler Friday. 2) Scattered to numerous showers and thunderstorms expected through Thursday. Forecast focus the next 24 hours will be the opportunity for showers and thunderstorms. Coverage of showers/storms will be the greatest between now and sunset, then again with the frontal passage on Thursday. Regional soundings from 12Z were very moist with PWATs 1.60 to 1.80. Mean wind is from the west-southwest at 20 kts...so storms are moving a bit faster today compared to yesterday...20-25 mph forward speed. This should cut down on residence time of the heavy rain, but with PWATs above normal, activity will be very rain efficient and still justifies marginal risk for excessive rainfall and localized flooding. DCAPE is less than yesterday but trade off will be faster mean wind, so still think there is modest wind threat with down-draft wind speeds on the order of 30 kts with potential for isolated wind damage. Stronger cores may also contain pea size hail. Weather map shows cold front from the upper Mid-West to North Texas with Gulf moisture streaming north ahead of the front, the eastern CONUS bathed in near 70 degree dewpoints. There are a couple of MCVs embedded within the moist southwest flow ahead of the front, one of which was moving E along the Mason Dixon, and the other over the southern Appalachians...both features providing lift for better thunderstorm organization today, compared to yesterday. The Vort entering the southern Appalachians will be the primary focus for thunderstorms across our CWA through this evening. With the favorable thermodynamic and dynamic set-up, will maintain high chance for measurable rainfall through sunset. With PWATs near 2.0 inches, expect high rain rates...2-4 inches/hr possible. Had some reports yesterday with the storms producing .80" in 15 minutes. In general, expecting shower/storm coverage to wane with loss of daytime heating, with lull in activity before the actual surface front arrives. Models bring front to our doorstep by daybreak Thursday so looking at opportunity for increasing shower activity late tonight across our WV and far western VA counties. Not sure if the band of showers associated with the front will be continuous enough to cross the mountains Thursday or just fade and then redevelop east of the mountains Thursday afternoon. For now, will maintain high pops areawide Thursday, in spite of the potential for a hydraulic jump. Until the front clears the area Thursday, dewpoints will remain elevated. Given the nature of the airmass, the rain just makes it more muggy, providing little in the way of evaporational cooling when it does rain, and downright steamy if the sun is out. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 230 PM EDT Wednesday... Key Messages: 1. Drier weather returns Friday and Saturday. 2. Cooler temperatures through the weekend. An upper level low will drift east of the Great Lakes towards Ottawa Canada through the period. Shortwaves coming around this low will bring strato-cumulus clouds across the area Friday and Saturday. Any measurable rain will be along the western slopes of SE WV and possibly a sprinkle over the rest of the mountains Thursday night into Friday. Dry high pressure will track southeast across Tennessee Friday, then settle over Georgia/South Carolina Friday and Saturday. With the Gulf blocked, any disturbance coming from the Plains should only result in an increase in clouds. Since the area will remain under the influence of the low in Canada, cooler than normal temperatures are likely Friday and Saturday. High temperatures through the period will range from the upper 60s to mid 70s west of the Blue Ridge to the lower 80s east. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 230 PM EDT Wednesday... Key Messages: 1. Chances for showers and possible storms Sunday and again Wednesday. 2. Cooler temperatures through the start of the work week. Models are in agreement with a cold front moving across the area on Sunday, but differ on rainfall amounts. Since the flow will mainly be out of the west and high pressure blocking the Gulf through at least Saturday night, rainfall amounts should be at or under a tenth of an inch. This front is expected to stall across North Carolina on Monday then lift north as a warm front on Tuesday. The chance for rain increases on Wednesday as a disturbance from the Midwest tracks over the region. Cooler than normal temperatures expected through the period. Temperatures will possibly trend back to normal on Wednesday && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 135 PM EDT Wednesday... Scattered to numerous showers/storms are expected until about sunset with potential for localized wind gusts 20-30 kts along with pea hail and heavy rain. Deep convection should wane after loss of day time heating. Outside any storms, winds will be southwest 5-12kts a few gusts to 20kts under VFR broken cloud bases of 3-6kft. A lull in the storms early tonight with winds subsiding. Fog may develop overnight but cloud cover and an approaching cold front associated with more showers may limit this so kept vsbys no worse than MVFR mainly in the mountains. Forecast confidence is average on all elements. EXTENDED AVIATION OUTLOOK... Passage of a cold front is expected Thursday with scattered showers and thunderstorms, flight restrictions favoring MVFR (or lower). Showers/storms could be close to BLF/LWB by 12z Thu. Friday is expected to be drier and a better probability of VFR conditions behind the front. A few showers possible Sat-Sun in the mountains but mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...RCS LONG TERM...RCS AVIATION...PM
Hazardous weather outlook, Jun 5, 2:54 PM EDT, 3 hours before
Hazardous Weather Outlook National Weather Service Blacksburg VA 254 PM EDT Wed Jun 5 2024 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-061900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 254 PM EDT Wed Jun 5 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms today will bring a potential for heavy downpours. Localized flash flooding is possible. A few strong storms with gusty winds may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 5, 5:13 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Wed Jun 5 2024
WVZ507-052145-
Eastern Greenbrier WV-
513 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GREENBRIER COUNTY
THROUGH 545 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewisburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Fairlea...
Greenbrier River Trail...
Lewisburg Airport...
and Maxwelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3794 8032 3781 8021 3781 8022 3775 8045
3779 8052
TIME...MOT...LOC 2113Z 237DEG 19KT 3780 8044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jun 5, 5:21 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Wed Jun 5 2024
VAZ023-034-052145-
Botetourt VA-Bedford VA-
521 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL BEDFORD AND SOUTH
CENTRAL BOTETOURT COUNTIES THROUGH 545 PM EDT...
At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Laymantown, or over Troutville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Troutville...
Montvale...
Fincastle...
Nace...
Laymantown...
Daleville...
and Lithia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3745 7962 3732 7985 3737 7996 3756 7987
TIME...MOT...LOC 2121Z 231DEG 12KT 3738 7987
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Jun 5, 5:48 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT Wed Jun 5 2024
VAZ023-034-052215-
Botetourt VA-Bedford VA-
548 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEDFORD AND
SOUTHERN BOTETOURT COUNTIES THROUGH 615 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Troutville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Buchanan...
Troutville...
Fincastle...
Nace...
Laymantown...
Daleville...
and Lithia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3746 7961 3733 7988 3740 8000 3762 7986
TIME...MOT...LOC 2147Z 215DEG 7KT 3739 7988
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:22 PM EDT | Areal Flood Advisory | RNK | Giles | 3 hr |
| Jun 5, 5:21 PM EDT | Special Weather Statement | RNK | Botetourt | 24 min |
| Jun 5, 5:38 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke | 2 hr |
| Jun 5, 5:48 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| Jun 5, 6:07 PM EDT | Special Weather Statement | RNK | Amherst | 23 min |
| Jun 5, 5:13 PM EDT | Special Weather Statement | RNK | Greenbrier | 32 min |
| Jun 5, 5:46 PM EDT | Areal Flood Advisory | RNK | Greenbrier, Summers | 2 hr |
| Jun 5, 5:59 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.